Alert archive / Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 53, NWS Blacksburg, VA

June 27, 2005Roanoke County, City of Roanoke, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 27, 2005, 7:35 PM EDT for Roanoke County, City of Roanoke, Virginia. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2005, 7:35 PM EDT (23:35 UTC)
Expired
Jun 27, 2005, 8:02 PM EDT
In force
27 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties City of Roanoke, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 36 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 7:40 PM EDTHAIL 11 Sw Roanoke, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.6 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2005-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2005-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 272335
SVRRNK
VAC161-770-280000-
/O.NEW.KRNK.SV.W.0053.050627T2335Z-050628T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
735 PM EDT MON JUN 27 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROANOKE CITY IN WEST CENTRAL VIRGINIA
  EASTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 800 PM EDT

* AT 734 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 2 MILES
  SOUTH OF ROANOKE...AND MOVING NORTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...

  CAVE SPRING...
  ROANOKE...
  VINTON...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3724 8011 3715 7996 3729 7985 3736 7998
      3731 8001 3726 8002

$$

WP
2 follow-up statements
000 
WWUS51 KRNK 272345
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
745 PM EDT MON JUN 27 2005

VAC161-770-280000-
/O.CON.KRNK.SV.W.0053.000000T0000Z-050628T0000Z/
ROANOKE VA-
745 PM EDT MON JUN 27 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 PM EDT FOR 
ROANOKE COUNTY AND ROANOKE CITY...

AT 743 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ROANOKE...MOVING NORTHEAST AT 5 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VINTON 
AND ROANOKE AIRPORT. LARGE HAIL HAS BEEN REPORTED IN AND AROUND THE 
CITY OF ROANOKE.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3724 8011 3715 7996 3729 7985 3736 7998
      3731 8001 3726 8002

$$

WP
000 
WWUS51 KRNK 280002
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
801 PM EDT MON JUN 27 2005

VAC161-770-280011-
/O.EXP.KRNK.SV.W.0053.000000T0000Z-050628T0000Z/
ROANOKE VA-
801 PM EDT MON JUN 27 2005

...THE SEVERE THUNDERSTORM WARNING FOR ROANOKE COUNTY AND ROANOKE 
CITY EXPIRED AT 800 PM EDT...

THE SEVERE THUNDERSTORM THAT PRODUCED THE LARGE HAIL ACROSS ROANOKE 
CITY AND ADJACENT AREAS...HAS WEAKEND TO BELOW SEVERE LIMITS. 
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. THIS THUNDERSTORM 
WILL CONTINUE TO PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...AND 
HEAVY RAIN. IN ADDITION...EXPECT PONDING OF WATER ON THE STREETS OF 
ROANOKE.

STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEW SOURCE FOR
THE LATEST WEATHER INFORMATION. REPORT ANY SEVERE WEATHER OR STORM
RELATED DAMAGE TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO
IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG.

LAT...LON 3724 8011 3715 7996 3729 7985 3736 7998
      3731 8001 3726 8002

$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 1:45 PM EDT, 5 hours 50 minutes earlier.

Area forecast discussion, Jun 27, 1:45 PM EDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
145 PM EDT MON JUN 27 2005

.SHORT TERM (TONIGHT)...
LIGHT SOUTH FLOW INTO THE BLUE RIDGE IN NW NC...AND FAR SOUTH WEST
VA...SHOULD BE WHERE LATE AFTERNOON AND EVENING THUNDERSTORMS ARE
MOST NUMEROUS. LIKELY PROBABILITY OF PRECIPITATION FOR THOSE
LOCATIONS. SCATTERED THUNDERSTORMS EXPECTED OVER THE REST OF THE
AREA INTO THE EVENING. WITH THE UPPER LOW OVER TENESSEE DRIFTING
NORTH...AND ENERGY ROTATING AROUND IT OVERNIGHT...HAVE KEPT LOW
CHANCE OF PRECIPITATION OVER THE NIGHT FOR THE AREA. WITH HIGHER DEW
POINTS AND MORE SKY COVER TONIGHT...HAVE RAISED MIN TEMPERATURES.
FOG WILL BE MINIMAL BECAUSE OF THE SKY COVER.

&&

.LONG TERM (TUESDAY THROUGH MONDAY)...
LOW/TROUGH OVER THE LOWER OHIO VALLEY CONTINUES THROUGH MID-WEEK
WITH PERIODIC S/W TROUGHS ROTATING AROUND IT. AS IS THE
NORM...TRYING TO PINPOINT THESE FEATURES THE FARTHER OUT IN TIME THE
MORE THE UNCERTAINTY INCREASES. SO OUTSIDE OF ONE SLATED TO PROGRESS
THROUGH THE REGION ON TUESDAY....WILL KEEP GENERAL SCATTERED SHOWERS
AND STORMS IN THE FORECAST THROUGH THURSDAY WITH A SLIGHT DECREASE
IN COVERAGE DURING THE NIGHT TIME. TUESDAYS FEATURE IS THE MOST
PROFOUND VIA THE GFS...AND NEARLY NON-EXISTENT VIA THE NGM. THE NAM
IS SIMILAR TO THE GFS IN TIMING...BUT IS MUCH DRIER. AS A COMPROMISE
WILL FOLLOW NAM/GFS TIMING AND GO BETWEEN THE WET GFS AND DRIER
NAM...WITH THE BEST POPS /LIKELY/ IN THE SOUTH AND SOUTHWEST.

THE TROUGH HEADS ACROSS THE AREA ON THURSDAY THANKS TO IT GETTING
EJECTED EASTWARD IN ADVANCE OF AN EVEN MORE IMPRESSIVE LOW HEADING
ALONG THE U.S./CAN BORDER. THIS SECOND LOW WILL BRING A COLD FRONT
THROUGH THE REGION ON FRIDAY. THIS FRONT SETTLES SOUTH OF THE REGION
FOR THE HOLIDAY WEEKEND ALLOWING SLIGHTLY COOLER AND LESS HUMID AIR
TO ENTER THE REGION. ONLY A SLIGHT CHANCE OF A LATE AFTERNOON/EARLY
EVENING HIT OR MISS SHRA/TSRA LOOKS POSSIBLE.

&&

.AVIATION...

SCATTTERED THUNDERSTORMS ARE ALREADY DEVELOPING IN THE SW VA
MTNS...THESE WILL BE INCREASING IN COVERAGE AND IN THE BLF VCNTY
THRU ABOUT 00Z- HAVE INCLUDED A PERIOD OF VCNTY TSTM FOR THIS AT
BLF. REST OF THE TAF SITES WILL BE HIT OR MISS...SO WILL NOT INCLUDE
THUNDER IN THEM AT THIS TIME. BEST CHCS FOR THUNDER AT ANY OF THE
TAF SITES WOULD BE BEFORE 02Z. WITH QUITE A BIT OF CLOUD COVER
OVERNIGHT...I EXPECT FOG TO BE MVFR FOR THE MOST PART...MAY BE SOME
BRIEF PERIODS OF IFR AT LWB/LYH/DAN TOWARD MORNING. GODD CHC FOR
TSTMS TUESDAY...BUT MAINLY AFTER 18Z.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JJ/DS/JJ
Hazardous weather outlook, Jun 27, 4:52 AM EDT, 14 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
452 AM EDT MON JUN 27 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-280900-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
452 AM EDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...
NORTHWEST NORTH CAROLINA...SOUTHEAST WEST VIRGINIA...CENTRAL
VIRGINIA AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 27, 3:48 PM EDT, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 PM EDT MON JUN 27 2005

VAZ007-009>013-015-WVZ042>044-272200-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-GRAYSON-MERCER-SUMMERS-
MONROE-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND...
PEARISBURG...WYTHEVILLE...PULASKI...INDEPENDENCE...BLUEFIELD...
HINTON...UNION
348 PM EDT MON JUN 27 2005

SHOWERS AND THUNDERSTORMS...SOME WITH VERY HEAVY RAINFALL WILL
CONTINUE TO TRACK SLOWLY NORTH ALONG THE INTERSTATE 77 CORRIDOR THROUGH
6:00 PM. LOCATIONS FROM WESTERN MERCER COUNTY SOUTH TO
TAZEWELL...RURAL RETREAT AND TROUTDALE CAN EXPECT TO SEE THE
HEAVIER DOWNPOURS ALONG WITH FREQUENT LIGHTNING. RAINFALL AMOUNTS
OF UP TO 2 INCHES IN LESS THAN AN HOUR MAY OCCUR. THIS WILL LIKELY
CAUSE MINOR FLOODING OF LOW LYING AREAS AND POOR DRAINAGE REGIONS
INTO EARLY THIS EVENING. MOTORISTS SHOULD ALSO BE ALERT FOR
PONDING OF WATER ON AREA ROADWAYS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
ADDITIONAL STATEMENTS OR POSSIBLE WARNINGS.
Special weather statement, Jun 27, 5:32 PM EDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
532 PM EDT MON JUN 27 2005

NCZ003-004-020-VAZ011-013-017-032-033-043-WVZ043>045-272345-
SURRY-STOKES-YADKIN-GILES-PULASKI-FLOYD-PATRICK-FRANKLIN-HENRY-
SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...DOBSON...DANBURY...YADKINVILLE...
PEARISBURG...PULASKI...FLOYD...STUART...ROCKY MOUNT...
MARTINSVILLE...HINTON...UNION...LEWISBURG
532 PM EDT MON JUN 27 2005

...STRONG THUNDERSTORMS SCATTERED ACROSS THE AREA...

SHOWERS AND A FEW STRONG THUNDERSTORMS WILL CONTINUE TO DRIFT
NORTH ACROSS THE MOUNTAINS AND FOOTHILLS THROUGH LATE THIS
EVENING. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL
HAIL...VERY FREQUENT LIGHTNING...GUSTY WINDS TO 40 MPH AND TORRENTIAL
RAINFALL OF AROUND 2 INCHES PER HOUR. LOCATIONS FROM PULASKI NORTH
TO PEARISBURG AND LEWISBURG WILL SEE A FEW STRONGER STORMS THROUGH
7:00 PM. OTHER SPOTS FROM PATRICK COUNTY SOUTH INTO STOKES...AND
YADKIN COUNTIES IN NORTH CAROLINA WILL ALSO SEE THUNDERSTORMS
PERSIST DURING THE NEXT HOUR OR TWO. GIVEN THE SLOW MOVING AND
TRAINING NATURE TO THE SHOWERS AND STORMS...SOME LOCALIZED
FLOODING OF POOR DRAINAGE AND URBAN AREAS MAY OCCUR.

MONITOR NOAA WEATHER RADIO FOR THE LATEST INFORMATION...FORECASTS...AND
WARNINGS.
Special weather statement, Jun 27, 6:23 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
623 PM EDT MON JUN 27 2005

NCZ003-004-VAZ014-017-018-022-023-032-033-043-280030-
SURRY-STOKES-MONTGOMERY-FLOYD-CRAIG-ROANOKE-BOTETOURT-PATRICK-
FRANKLIN-HENRY-
INCLUDING THE CITIES OF...DOBSON...DANBURY...RADFORD...
BLACKSBURG...FLOYD...NEW CASTLE...SALEM...FINCASTLE...STUART...
ROCKY MOUNT...MARTINSVILLE
623 PM EDT MON JUN 27 2005

...STRONG THUNDERSTORMS ALONG THE BLUE RIDGE...

THUNDERSTORMS WITH VERY HEAVY RAIN...FREQUENT LIGHTNING AND
POSSIBLY SMALL HAIL WILL CONTINUE TO DRIFT NORTH ALONG THE BLUE
RIDGE THROUGH SUNSET. STORMS WITH THE HEAVIEST RAIN WILL AFFECT
SPOTS ACROSS MONTGOMERY AND ROANOKE COUNTIES AS WELL AS FLOYD AND
PATRICK COUNTIES THROUGH 7:30 PM. RAINFALL AMOUNTS OF UP TO 2
INCHES COULD OCCUR ESPECIALLY FROM EASTERN MONTGOMERY INTO ROANOKE
AND CRAIG COUNTIES.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 3:28 PM EDTSevere Thunderstorm WarningRNKPulaski37 min
Jun 27, 4:05 PM EDTSevere Thunderstorm WarningRNKBland40 min
Jun 27, 5:35 PM EDTFlash Flood WarningRNKPulaski3 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.